Alert archive / Mississippi / Flash Flood Warnings in 2013

Flash Flood Warning 34, NWS New Orleans, LA

August 18, 2013Harrison County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Aug 18, 2013, 1:40 PM CDT for Harrison County, Mississippi. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2013, 1:40 PM CDT (18:40 UTC)
Expired
Aug 18, 2013, 3:45 PM CDT
In force
2 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Harrison County, MS

The radar

The Mobile radar (KMOB), 81 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 2:03 PM CDTFLASH FLOODGulfport, MSINTERSECTION OF PASS ROAD AND COURTHOUSE ROAD IN GULFPORT FLOODED DUE TO HEAVY RAIN. REPORT THROUGH SOCIAL MEDIA. GULFPORT AIRPORT REPORTED 4.65 INCHES OF RAIN IN ONE HOUR.
Aug 18, 2:30 PM CDTFLASH FLOODGulfport, MSAT LEAST 10 VEHICLES STRANDED BY FLOOD WATERS ON US HIGHWAY 90 BETWEEN TEAGARDEN AND COWAN ROADS. REPORTED THROUGH SOCIAL MEDIA.
Aug 18, 3:25 PM CDTFLASH FLOODGulfport, MSSIGNIFICANT STREET FLOODING ACROSS GULFPORT...BILOXI AND ORANGE GROVE. IN GULFPORT...MAIN FLOODING ALONG HIGHWAYS 90 AND 49...AND IN COURTHOUSE AND MEMORIAL HOSPITAL AREAS. IN BILOXI...MAIN FLOODING ALONG HIGHWAY 90 FROM INTERSTATE 110 LOOP TO BILOXI BAY BRIDG

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2013-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2013-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

408 
WGUS54 KLIX 181840
FFWLIX
MSC047-182045-
/O.NEW.KLIX.FF.W.0034.130818T1840Z-130818T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
140 PM CDT SUN AUG 18 2013

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN HARRISON COUNTY IN SOUTHERN MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...LONG BEACH...GULFPORT...BILOXI...

* UNTIL 345 PM CDT

* AT 138 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM NEAR GULFPORT...MOVING NORTHEAST AT 15
  MPH. TWO TO THREE INCHES OF RAIN HAS FALLEN IN THE LAST HOUR WITH  
  AN ADDITIONAL ONE TO TWO INCHES EXPECTED BEFORE THE STORM          
  DISSIPATES.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LYMAN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3039 8890 3038 8901 3037 8907 3035 8909
      3034 8914 3033 8915 3033 8920 3067 8912
      3067 8889 3055 8888

$$
1 follow-up statement
385 
WGUS74 KLIX 182038
FFSLIX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
338 PM CDT SUN AUG 18 2013

MSC047-182047-
/O.EXP.KLIX.FF.W.0034.000000T0000Z-130818T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARRISON MS-
338 PM CDT SUN AUG 18 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 345 PM CDT FOR EASTERN
HARRISON COUNTY...

RAIN HAS ENDED ACROSS MUCH OF HARRISON COUNTY AND ADDITIONAL FLASH 
FLOODING IS NOT EXPECTED AT THIS TIME. 

LAT...LON 3039 8890 3038 8901 3037 8907 3035 8909
      3034 8914 3033 8915 3033 8920 3067 8912
      3067 8889 3055 8888

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:12 AM CDT, 10 hours 28 minutes earlier.

Area forecast discussion, Aug 18, 3:12 AM CDT, 10 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
312 AM CDT SUN AUG 18 2013

.SHORT TERM...
A WEAK AND SMALL 1011 MILLIBAR LOW PRESSURE CENTER WAS LOCATED NEAR
THE LOWER END OF TERREBONNE BAY WITH SOME WEAK BANDING FEATURES
INDICATED ON RADAR PRESENTATION. THIS SMALL LOW IS EXPECTED TO
TREK ALONG THE FRONTAL ZONE TO THE EAST-NORTHEAST AND NORTHEAST
TODAY AND SERVE AS PRIMARY FOCUS FOR RAIN. SLUG OF MOISTURE THAT
MOVED FROM THE LOWER GULF INTO THE CENTRAL COAST REGION HAS PRETTY
MUCH RUN ITS COURSE BUT A HEALTHY TAP OF TROPICAL MOISTURE WILL
CONTINUE TO FEED INTO THE BAROCLINIC ZONE ESTABLISHED BY CUT-OFF
LOW OVER THE MID-MISSISSIPPI VALLEY. ONCE AGAIN...WITH DRY AIR IN
PLACE OVER WESTERN LOUISIANA...A GRADIENT OF RAIN CHANCES WILL
RANGE FROM 20 PERCENT IN THE FAR NORTHWEST PORTION OF THE CWA
TODAY /SW MS/ TO 60 PERCENT ALONG THE MS COAST AND ADJACENT
COASTAL WATERS. WAS PONDERING A FLASH FLOOD WATCH FOR JACKSON
COUNTY WHERE THEY STAND TO BE THE RECIPIENT OF BETTER RAINS BUT
WILL HOLD OFF FOR NOW AND CLOSELY MONITOR THROUGHOUT THE
DAY...CONCEDING THAT THE GREATEST CONCENTRATION OF HEAVIEST
RAINFALL SHOULD BE JUST EAST OF THE MS-AL STATE LINE EASTWARD. AS
LAPSE RATES BEGIN TO TILT ALOFT FOR DESTABILIZATION MONDAY...A
MORE DIURNAL HEATING RAINFALL PATTERN SHOULD ONSET WITH SOMEWHAT
ENHANCED COVERAGE DUE TO PROXIMITY OF UPPER TROUGH. FOR BOTH TODAY
AND MONDAY...TEMPERATURES SHOULD REMAIN JUST BELOW NORMAL IN
DEFERENCE TO CLOUD COVER AND RAINFALL.

.LONG TERM...
FROM TUESDAY ONWARD...BERMUDA RIDGE SHOULD BUILD WESTWARD AND
ESTABLISH A STEADY STATE FLOW PATTERN INTO THE FORECAST AREA. THIS
IS TYPICAL OF AUGUST AND SHOULD REFLECT NEAR NORMAL POPS AND
TEMPERATURES EACH DAY. WILL BE INDICATING 40 PERCENT DAYTIME
POPS...20 PERCENT EARLY EVENING POPS AND ESSENTIALLY 0 PERCENT
OVER LAND AREAS WHILE MAINTAINING 20 PERCENT OVER COASTAL WATERS
FOR NOCTURNAL LAND BREEZE CONSIDERATIONS. LONGER RANGE MODELS SHOW
THE CURRENT CUT-OFF LOW IN THE MIDDLE OF THE COUNTRY BECOMING
REPLACED BY A LARGE RIDGE HEADING INTO NEXT WEEK...WHICH COULD
BRING A SHORT DURATION HEAT WAVE FOR THE LAST WEEK OF AUGUST TO
PARTS OF THE NATION. A TREND TOWARDS MID 90S IS CURRENTLY
INDICATED IN THE LATTER PART OF THE FORECAST PERIOD. 24/RR

&&

.AVIATION...
INITIALLY..A WEAK ELEVATED INVERSION IS PRODUCING A LOW STRATUS
DECK AT SEVERAL TERMINALS. CEILINGS ARE LOWEST AT KMCB AND KASD
WHERE THE INVERSION IS A BIT STRONGER. AT KNEW AND KMSY...A BIT
MORE MIXING IS KEEPING CEILINGS IN THE 1000 TO 2000 FEET RANGE
THIS MORNING. EXPECT TO SEE IMPROVING CONDITIONS BY 14Z...AS THE
INVERSION LIFTS. A SLOW MOVING LOW PRESSURE SYSTEM WILL BE THE
MAIN FEATURE IMPACTING THE FORECAST AT THE TERMINALS DURING THE
DAY. SEVERAL BANDS OF SHOWERS AND THUNDERSTORMS WILL PASS THROUGH
KGPT...KASD...KNEW...KMSY...AND KHUM THROUGH THE DAY. HAVE PLACED
VCSH WORDING TO REFLECT THIS GENERAL RISK THROUGH THE DAY. THESE
SHOWERS AND THUNDERSTORMS WILL PRODUCE PERIODS OF LOCALLY HEAVY
RAINFALL AND GUSTY WINDS. EXPECT TO SEE VISIBILITIES FALL INTO THE
IFR RANGE AT TIMES AND WINDS TO GUST TO NEAR 30 KNOTS WITH THE
STRONGEST CONVECTION. EXPECT TO SEE MVFR CEILINGS RANGING FROM
2000 TO 3000 FEET AT MOST TERMINALS TODAY. CEILINGS MAY ONCE AGAIN
FALL BELOW 1000 FEET AT KMCB LATE TONIGHT AS A STRONGER INVERSION
SET IN. 32

&&

.MARINE...
A SLOW MOVING AREA OF LOW PRESSURE CURRENTLY MOVING INTO THE COASTAL
WATERS WILL PUSH THROUGH THE REGION TODAY BEFORE MOVING INLAND
TONIGHT.  INCREASED GRADIENT FLOW ON THE EASTERN SIDE OF THE LOW
WILL CONTINUE THROUGH THE DAY...WITH SOUTHERLY WINDS OF 15 TO 20
KNOTS EXPECTED.  HAVE RAISED EXERCISE CAUTION FOR THE EASTERN GULF
WATERS AND SOUNDS...AND ALSO THE TWO COASTAL LEGS JUST WEST OF THE
MOUTH OF THE RIVER FOR TODAY.  SEAS WILL GENERALLY RANGE FROM 4 TO 6
FEET IN THE OUTER WATERS...WITH SEAS OF 2 TO 4 FEET CLOSER TO
SHORE.  OVERALL...ROUGH BOATING CONDITIONS ARE EXPECTED TODAY.
CONDITIONS WILL BEGIN TO IMPROVE OVERNIGHT...WITH SLOWLY SUBSIDING
SEAS AND WINDS FALLING TO BETWEEN 10 AND 15 KNOTS OVER EASTERN
ZONES.  HEADING INTO THE REMAINDER OF THE WEEK...A BROAD AREA OF
HIGH PRESSURE WILL DEVELOP OVER THE GULF SOUTH.  DEEP LAYER EASTERLY
FLOW WILL SET UP ACROSS THE REGION ON TUESDAY AND REMAIN IN PLACE
THROUGH THE END OF THE WEEK.  EASTERLY WINDS OF 10 KNOTS OR LESS AND
SEAS OF 1 TO 2 FEET CAN BE EXPECTED.  32

&&

.DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT.
             MONITORING LOW PRESSURE IN GULF OF MEXICO

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  87  67  90  68 /  30  10  40  30
BTR  89  69  92  70 /  30  10  40  30
ASD  87  72  90  73 /  50  20  50  30
MSY  87  74  90  75 /  50  20  50  30
GPT  85  73  89  74 /  60  30  60  30
PQL  85  74  88  74 /  60  50  60  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

24/RR
32
Hazardous weather outlook, Aug 18, 1:13 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
113 PM CDT SUN AUG 18 2013

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-190615-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
113 PM CDT SUN AUG 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A GALE WARNING IS IN EFFECT FOR THE OPEN COASTAL WATERS EAST OF
THE MOUTH OF THE MISSISSIPPI RIVER UNTIL 7 PM. WINDS HAVE
INCREASED TO NEAR 30 KNOTS WITH GUSTS TO 40 KNOTS BEHIND THE
THUNDERSTORM COMPLEX THAT MOVED THROUGH THE AREA EARLIER THIS
MORNING. SEAS TO 7 TO 9 FEET ARE POSSIBLE BRIEFLY WITH THESE
WINDS.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM FOR
PORTIONS OF THE OPEN WATERS BETWEEN THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER AND PORT FOURCHON. WINDS AROUND 20 KNOTS CAN BE
EXPECTED IN THIS AREA FOR THE REMAINDER OF THE AFTERNOON. SMALL
CRAFT SHOULD EXERCISE CAUTION OVER THE LAKES AND SOUNDS THIS
AFTERNOON WHERE WINDS OF 15 TO 20 KNOTS ARE EXPECTED.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON...MAINLY EAST OF INTERSTATE 55. LOCALLY HEAVY RAINFALL
IS EXPECTED WITH ANY STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH
DAY THROUGH SUNDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT
EXPECTED THOUGH A FEW STORMS MAY BECOME STRONG EACH DAY. THE MAIN
THREATS WILL BE FREQUENT LIGHTNING...STRONG WIND GUSTS AND BRIEF
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 1:02 PM CDT, 38 minutes before
MSZ081-181900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
102 PM CDT SUN AUG 18 2013

...STRONG THUNDERSTORM MOVING NORTH AFFECTING HARRISON COUNTY...

AT 100 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES EAST OF GULFPORT AIRPORT...MOVING NORTH
AT 15 MPH. A WIND GUST TO 40 MPH WAS REPORTED AT GULFPORT AIRPORT AT
1253 PM.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...BILOXI...
LYMAN AND SAUCIER

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

Nearby

Flash Flood Warnings in Mississippi, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.